Florida, 2007

Tornado in Florida, July 24, 2007

July 24, 2007 · NWS MLB · 1 event in 1 county or zone

Pulse thunderstorms produced a brief tornado near Ferndale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Pulse thunderstorms produced a brief tornado near Ferndale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 24, 1:12 PM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 24, 1:12 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EDT TUE JUL 24 2007

.DISCUSSION...

THROUGH TONIGHT...DEBRIS CLOUDINESS THINNING AT PRESENT WHICH WILL
ALLOW COVERAGE OF STORMS TO INCREASE THROUGH THE REMAINDER OF THE
AFTERNOON. WITH DEEP MOISTURE AND SOME AID FROM VORTS AND U/L JET
STREAK...SOME HEAVY RAINFALL WILL BE POSSIBLE. ALSO...A FEW STRONGER
STORMS/ROTATING STORMS ALONG BOUNDARY COLLISIONS POSSIBLE. SPECIFIC
THREATS ARE HIGHLIGHTED IN HWO.

WED-FRI...CLOSED UPPER LOW OVER PA/W VA FORECAST TO RETROGRADE TO
LAKE HURON AREA THEN LIFT NORTHEAST OVER THE SAINT LAWRENCE RIVER
VALLEY REGION FRI AS A SHORTWAVE TROUGH ROTATING AROUND THE BASE OF
A LARGE UPPER LOW OVER NORTHEAST ONTARIO PROVIDENCE PICKS UP THE
UPPER LOW. AT THE SURFACE...RIDGE AXIS LYING ROUGHLY ALONG 30N MOVES
LITTLE THEREFORE MAINTAINS ONSHORE/EASTERLY FLOW. WEAK LOW LEVEL
WIND PROFILE SHOULD ALLOW FOR AFTERNOON EAST/WEST COAST SEA BREEZE
FORMATION WITH SUBSEQUENT SEA BREEZE COLLISIONS/MAJORITY OF
CONVECTION OVER THE INTERIOR AND WESTERN SIDE OF THE PENINSULA.
CURRENT STEERING FLOW FORECASTS SUGGESTS STORM MOTION TO THE SOUTH
AND SOUTHWEST.

SAT-SUN...ANOTHER SHORTWAVE ROUNDING THE BASE OF THE SAME ANCHORING
LOW PRESSURE SYSTEM OVER NORTHEAST ONTARIO PROVIDENCE AGAIN DIGGING
DOWN OVER THE SOUTHEAST AND EASTERN U.S. PUSHES THE SURFACE TO 500MB
RIDGE AXIS TO SOUTHERN FLORIDA/THE FLORIDA STRAIT AREA. AS THE
SURFACE/LOW LEVEL FLOW VEERS TO THE SOUTHWEST...STORM MOTION WILL BE
GENERALLY FROM WEST TO EAST FOR THE WEEKEND. DAILY SEA BREEZES THAT
DO DEVELOP WILL NOT PENETRATE VERY FAR INLAND END MOST OF THE
CONVECTION SHOULD BE OVER THE FLORIDA EAST COAST. TEMPERATURES AROUND
THEIR MID SUMMER NORMALS...UPPER 80/AROUND 90 COASTAL AND LOWER 90S
OVER THE INTERIOR.

MON-TUE...500MB TROUGHING OVER THE EASTERN U.S. AND THE SOUTHEAST
KEEPS SURFACE TO 500MB RIDGE AXIS OVER SOUTH FLORIDA. RESULTING
SOUTHWEST FLOW WILL TEND TO ENHANCE WEST COAST SEA BREEZE AND PUSH
THE WEATHER TO THE FLORIDA EAST COAST WHERE IT SHOULD INTERACT WITH
THE EAST COAST SEA BREEZE. HIGHER THAN USUAL PRECIPITABLE WATER
VALUES WILL KEEP DAYTIME POPS AT/OR A LITTLE ABOVE THEIR CLIMO 30-40
PERCENT.

&&

.AVIATION...AREAS MVFR/TEMPO IFR THROUGH AROUND 00Z WITH SHRA/TSRA...THEN
COVERAGE DECREASING THROUGH AROUND 04Z. A FEW STRONGER STORMS
CAPABLE OF PRODUCING STRONG DOWNBURST WINDS WITH G35+KT.

&&

.MARINE...MAIN CONCERN TO BOATERS THROUGH REST OF AFTN/TONIGHT
WILL BE OFFSHORE MOVING STORMS...A FEW CAPABLE OF PRODUCING G35KT...
FREQUENT LIGHTNING AND A FEW WATERSPOUTS. WED-SUN...SURFACE
RIDGE AXIS MOVING DOWN THE PENINSULA RESULTS IN WINDS SHIFTING
FROM AN EASTERLY/ONSHORE DIRECTION TO SOUTHERLY THU THEN OFFSHORE
BY SAT.AFTERNOON SEA BREEZE INFLUENCE WILL BE FELT ALONG THE COAST
EACH DAY. WINDS WELL OFFSHORE WILL NOT BE INFLUENCED THAT MUCH BY
SEA BREEZE CIRCULATIONS AND SHOULD REMAIN MORE SOUTHEAST TO
SOUTHWEST WITH THE LARGER SCALE FLOW. STORMS SHOULD START MOVING
FROM THE MAINLAND ONTO THE NEARSHORE WATERS BY SAT AS STEERING
FLOW SHIFTS FROM ONSHORE TO AN OFFSHORE DIRECTION. WEAK PRESSURE
GRADIENT WILL KEEP WINDS 10 TO 15 KNOTS OR LESS AND SEAS 3 FEET OR
LESS. EXPECT WINDS/SEAS LOCALLY HIGHER IN/NEAR STORMS ESPECIALLY
LATTER PART OF THE WEEKEND WITH AN OFFSHORE FLOW SETTING UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  89  74  90 /  30  60  30  60
MCO  73  91  75  92 /  30  60  30  60
MLB  73  90  74  89 /  30  60  30  60
VRB  73  91  75  89 /  30  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...GLITTO
LONG TERM....WIMMER
Hazardous weather outlook, Jul 24, 9:36 AM EST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1036 AM EDT TUE JUL 24 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
242100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1036 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP MOISTURE AND A DISTURBANCE ALOFT WILL COMBINE WITH LOW LEVEL
BOUNDARIES FROM SEA BREEZES...LAKE BREEEZES AND STORM OUTFLOWS TO
PRODUCE A HIGH COVERAGE OF STORMS THIS AFTERNOON. DEBRIS CLOUDINESS
FROM STORMS OVE THE EASTERN GULF OF MEXICO MAY DELAY HEATING AND
STORM INITATION UNTIL MID TO LATE AFTERNOON IN MANY AREAS. ONCE
STORMS DEVELOP THEY WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
OF 40 MPH AND FREQUENT LIGHTNING STRIKES. THERE IS ALSO A LOW BUT
DISCERNIBLE THREAT FOR A FEW STORMS TO PRODUCE DAMAGING WINDS NEAR
60 MPH OR A BRIEF TORNADO...ESPECIALLY NEAR BOUNDARY COLLISIONS.
STORM MOTION WILL BE TO THE NORTHEAST AROUND 15 MPH.

...FLOOD IMPACT...
STORMS TODAY WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS
WITH RAIN TOTALS ABOVE 2 INCHES IN SPOTS. MANY AREAS HAVE RECEIVED
HEAVY RAINFALL IN THE LAST FEW DAYS. ADDITIONAL HEAVY RAINS TODAY
ON WET GROUND WILL VERY QUICKLY CAUSE FLOODING ON SOME ROADS...LOW
LYING AND POOR DRAINAGE AREAS. DRIVERS SHOULD SLOW DOWN IN HEAVY
RAIN TO REDUCE THE RISK OF HYDROPLANING.

...RIP CURRENT IMPACT...
A SMALL NORTHEAST SWELL WILL CONTINUE TO IMPACT THE SURF ZONE
TODAY AND PRODUCE A MODERATE THREAT FOR RIP CURRENTS AT AREA
BEACHES. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS STORMS WILL AFFECT THE INTRACOASTAL AND NEAR
SHORE ATLANTIC WATERS TODAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS IN EXCESS OF 35 KNOTS...AND POSSIBLY A WATERSPOUT.
STORM MOVEMENT WILL BE TOWARD THE NORTHEAST AROUND 15 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED AFTERNOON LIGHTNING STORMS ARE EXPECTED ACROSS EAST
CENTRAL FLORIDA THROUGH THE PERIOD. THE PRIMARY THREAT FROM THESE
STORMS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/GLITTO

In the hours before

Special weather statement, Jul 24, 1:17 PM EST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT TUE JUL 24 2007

FLZ141-241845-
COASTAL VOLUSIA COUNTY-
217 PM EDT TUE JUL 24 2007

...STRONG THUNDERSTORMS AFFECTING EASTERN VOLUSIA COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS OVER EASTERN VOLUSIA COUNTY BETWEEN DAYTONA BEACH AND
NEW SYMRNA BEACH...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE SOUTH DAYTONA
AND PONCE INLET.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS. PEOPLE AT THE BEACH STAY INDOORS UNTIL THE STORMS CLEAR
THE AREA.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

BEA

WIMMER
Special weather statement, Jul 24, 2:37 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
337 PM EDT TUE JUL 24 2007

FLZ064-242015-
MARTIN-
337 PM EDT TUE JUL 24 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL MARTIN COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR INDIANTOWN...MOVING SOUTH AT 5 MPH.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

CRISTALDI
Local storm report, Jul 24, 3:03 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
403 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     KENNEDY SPACE CENTER    28.52N 80.68W
07/24/2007  M55 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TWR397 AT 60 FEET 48KTS

&&

FXD
Special weather statement, Jul 24, 3:09 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT TUE JUL 24 2007

FLZ147-242100-
NORTHERN BREVARD COUNTY-
409 PM EDT TUE JUL 24 2007

...STRONG THUNDERSTORMS AFFECTING COASTAL SECTIONS OF CENTRAL
BREVARD COUNTY...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG STORMS FROM PLAYALINDA BEACH TO 5 MILES WEST OF
KENNEDY SPACE CENTER...MOVING SOUTHEAST AT 10 MPH TOWARD PORT
CANAVERAL...MERRITT ISLAND...AND COCOA BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

AT 355 PM...A WIND GUST OF 55 MPH WAS MEASURED AT THE KENNEDY SPACE
CENTER AS THESE STORMS MOVED THROUGH.

THESE STORM WILL ALSO BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE
LIGHTNING STRIKES. SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD
TOPPED AUTOMOBILE. OPEN SHELTERS FOUND IN PARKS...ON BEACHES OR
GOLF COURSES OFFER NO PROTECTION FROM THE DANGERS OF LIGHTNING.

CRISTALDI
Special weather statement, Jul 24, 3:52 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
452 PM EDT TUE JUL 24 2007

FLZ059-064-242130-
MARTIN-ST. LUCIE-
452 PM EDT TUE JUL 24 2007

...FUNNEL CLOUDS POSSIBLE OVER EAST MARTIN COUNTY...EAST ST. LUCIE
COUNTY...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING FUNNEL CLOUD...STRONG WIND GUSTS
AND FREQUENT LIGHTNING FROM FORT PIERCE TO STUART AND JOHNATHAN
DICKINSON STATE PARK...MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE INDIAN RIVER ESTATES...HOBE SOUND BEACH...
JUPITER ISLAND AND PORT SALERNO.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

JP
Special weather statement, Jul 24, 6:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
715 PM EDT TUE JUL 24 2007

FLZ053-250000-
OSCEOLA-
715 PM EDT TUE JUL 24 2007

...STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL OSCEOLA COUNTY...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR HARMONY. THE STORM WAS NEARLY STATIONARY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

CRISTALDI

The radar

The Melbourne radar (KMLB), 117 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lake

When
July 24, 6:20 PM EST to 6:30 PM EST
Where
Lake County, 0.66 mi NNE of Ferndale to 1.55 mi ENE of Ferndale
Rating
EF0
Path length
1.03 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
28.628, -81.695

A Lake County sheriff deputy reported a small tornado that moved from near Ferndale to Lake Apopka. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52237.